West Virginia, 2014

Damaging Winds in West Virginia, February 21, 2014

February 21, 2014 · NWS RLX · 18 events in 8 counties and zones

A strengthening low pressure system moved north into eastern Iowa and Wisconsin during the evening hours on the 20th. The attending cold front raced east, up the Ohio River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$429,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strengthening low pressure system moved north into eastern Iowa and Wisconsin during the evening hours on the 20th. The attending cold front raced east, up the Ohio River Valley. Low level winds at 3 to 5 thousand feet were blowing at 50 to 70 mph. Ahead of the front, temperatures were in the 60s. Surface dew points reached into the lower 50s just ahead of the convection.

A narrow, but well defined, squall line formed on the leading edge of the prefrontal convection. It was oriented north to south while moving into western West Virginia after 0000E on the 21st. Strong wind gusts were associated with the squall line, mostly in the 40 to 50 mph. A few favored locations had stronger gusts.

Over 1300 customers lost electricity in Wayne County, around 1200 in Mingo County, and around 1000 in Kanawha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 20, 9:18 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Feb 20, 9:18 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
918 PM EST THU FEB 20 2014

.SYNOPSIS...
STRONG COLD FRONT DURING THE LATE OVERNIGHT INTO PREDAWN.
WINDY AND COLDER FRIDAY. WEAK SYSTEM SATURDAY NIGHT INTO SUNDAY.
SNOW MONDAY NIGHT INTO TUESDAY. WINTER REMAINS THROUGHOUT NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
NEAR 02Z FRIDAY...FRONT W OF SDF AND NEARING CKV IN KY...AND NEARING
MKL IN TN.  WITH 500 MB TROF TAKING ON A SLIGHT NEGATIVE TILT
OVERNIGHT...WILL TRY TO SLOW DOWN THE FRONTAL PASSAGE AN HOUR OR SO.
HAVE FRONT NEAR CRW AROUND 09Z-10Z.

AS A RESULT...WILL ALSO KEEP TEMPERATURES AND DEW POINTS HIGHER
LONGER THROUGH THE NIGHT.

DESPITE THE FAST FLOW...STILL CONCERNED ABOUT WATER...EVEN WHERE THE
SNOW IS LONG GONE...IN THE WESTERN LOWLANDS.  OF COURSE...THE
DEEPEST SNOW PACK STILL OVER THE HEADWATERS OF THE CHEAT...THE
TYGART VALLEY...INCLUDING ITS MIDDLE FORK...AND THE BUCKHANNON.

WILL HAVE EXTRA STAFFING OVERNIGHT NOT ONLY TO MONITOR
CONVECTION...BUT RAINFALL...AND IF ANY SHOWERS SET UP ALONG THAT
FAST FLOW.  SO ALL OUR ATTENTION IS NOT ON THE GUSTY
SHOWERS/THUNDERSTORMS AND THEIR WIND. COULD NOT RULE OUT EITHER
SHORT FUSE FLOOD WATCHES OR FLOOD WARNINGS.

STRONGEST PRESSURES RISES ON THE ORDER OF 8 TO 10 MB/3 HOURS IN WAKE
OF THE FRONT. SO WILL HOLD ONTO STRONG GUSTY WINDS
IN THE MORNING.  SLOWLY DIMINISH GUSTS SOUTH TO NORTH DURING THE MID
AND LATE AFTERNOON HOURS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE FIRST HALF OF THE SHORT TERM FORECAST IS DOMINATED BY SURFACE
HIGH PRESSURE PASSING TO THE SOUTH...WITH A VERY BROAD UPPER TROUGH
ACROSS THE EASTERN 2/3 OF THE CONUS...RESULTING IN NEARLY ZONAL FLOW
OVER MIDDLE OHIO RIVER VALLEY. 12Z MODELS IN FAIR AGREEMENT WITH A
WEAK COLD FRONT CROSSING FORECAST AREA SATURDAY NIGHT INTO
SUNDAY...HOWEVER A GOOD BIT OF DIFFERENCE IN AVAILABLE MOISTURE. THE
NAM IS THE MOST AGGRESSIVE WITH PRECIP...WITH THE GFS POINTING TO
VERY LITTLE PRECIP AND ECMWF IN THE MIDDLE. WILL GO WITH CHANCE POPS
FOR NOW. TEMPS DROPPING THROUGH THE NIGHT...SO MAY INITIALLY START
OUT AS LIGHT RAIN...THEN CHANGE OVER TO LIGHT SNOW AS THE NIGHT GOES
ON...ESPECIALLY NORTH. ANOTHER WEAK SYSTEM APPROACHING LATE
SUNDAY...GFS/ECMWF IN SOME AGREEMENT WITH PRECIP APPROACHING FROM
WEST...WHILE NAM IS AN OUTLIER WITH A MORE SOUTHERN TRACK. FOR NOW
SIDED WITH THE GFS/ECMWF CONSENSUS WITH SLIGHT CHANCE POPS
APPROACHING FROM THE WEST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WEAK SYSTEM WILL PULL OFF TO THE NORTHEAST SUNDAY NIGHT...WITH
COLDER AIR MOVING IN BEHIND THIS SYSTEM. ECMWF AND GFS HAVE BEEN
CONSISTENT WITH A SYSTEM MONDAY NIGHT AND TUESDAY...SO WILL INCREASE
POPS SOME. EVEN COLDER AIR MOVES IN BEHIND THIS SYSTEM...SO LEFT
SOME UPSLOPE SNOW INTO WEDNESDAY. YET ANOTHER SYSTEM WILL ARRIVE
LATE IN THE WEEK...BUT STILL LOTS OF DIFFERENCES IN THE MODELS.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
DID HAVE WINDS LAYING DOWN BRIEFLY THIS EVENING BEFORE INCREASING
AGAIN AHEAD OF THE FRONT. COULD NOT RULE OUT SOME LOCAL LOW LEVEL
WIND SHEAR BEFORE SURFACE WINDS INCREASE AGAIN.

NO MAJOR TIME CHANGES ON THE FRONTAL CONVECTION.

IN THE WAKE OF THE COLD FRONT...HELD ONTO SOME STRONGER GUSTS IN THE
COLD AIR ADVECTION AND PRESSURE RISES OF ABOUT 8 MB/3 HOURS.  THIS
WOULD AFFECT EARLY MORNING FLIGHTS AROUND 10-14Z. ALSO TRIED TO DROP
CEILINGS FOR A FEW HOURS IN WAKE OF THE FRONT...BEFORE LIFTING.
POST FRONTAL CLOUDS SCATTER OUT IN THE SOUTH...BUT MAY HOLD WITH A
BROKEN CEILINGS ACROSS EASTERN OHIO AND NORTHERN WEST VIRGINIA AFTER
18Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF CONVECTION LINE AND FRONT MAY VARY
BY AN HOUR OR TWO. THIS COULD HAVE LARGE IMPACTS ON THE TAF GIVEN
THE SHORT DURATION OF THE CONVECTION.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                       FRI 02/21/14
UTC 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
EST 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
CRW CONSISTENCY  H    H    H    H    H    H    M    M    M    H    M    H
HTS CONSISTENCY  H    H    H    H    M    L    L    M    M    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    L    L    M
EKN CONSISTENCY  H    L    H    H    H    H    H    L    M    M    L    M
PKB CONSISTENCY  L    L    L    L    L    M    M    M    M    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M

AFTER 00Z SATURDAY...
IFR POSSIBLE IN SNOW LATE MONDAY NIGHT AND TUESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR WVZ005>011-013>020-
     024>040-046-047.
OH...WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR OHZ066-067-075-076-
     083>087.
KY...WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR KYZ101>103-105.
VA...WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR VAZ003-004.

&&

SYNOPSIS...RPY/MZ/26
NEAR TERM...KTB
SHORT TERM...MZ
LONG TERM...RPY
AVIATION...KTB
Hazardous weather outlook, Feb 21, 12:15 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1215 AM EST FRI FEB 21 2014

WVZ010-018-019-220515-
PLEASANTS-CALHOUN-RITCHIE-
1215 AM EST FRI FEB 21 2014

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 20 IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL OVERNIGHT COULD PRODUCE FLOODING. IF THAT
THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL OVERNIGHT COULD PRODUCE FLOODING FRIDAY. IF
THAT THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ011-020-027>032-037>040-046-047-220515-
TYLER-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1215 AM EST FRI FEB 21 2014

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL COULD PRODUCE FLOODING OVERNIGHT. IF THAT
THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL OVERNIGHT COULD PRODUCE FLOODING FRIDAY. IF
THAT THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>017-024>026-
220515-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-MINGO-LOGAN-BOONE-
1215 AM EST FRI FEB 21 2014

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 20 IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL OVERNIGHT COULD PRODUCE FLOODING. IF THAT
THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL OVERNIGHT COULD PRODUCE FLOODING FRIDAY. IF
THAT THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ033>036-220515-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
1215 AM EST FRI FEB 21 2014

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
PORTIONS OF SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL OVERNIGHT COULD PRODUCE FLOODING. IF THAT
THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ALSO...WITH THE RECENT SNOW MELT...SWOLLEN SMALL STREAMS...AND
WET SOILS...RAINFALL OVERNIGHT COULD PRODUCE FLOODING FRIDAY. IF
THAT THREAT INCREASES...A FLOOD WATCH WOULD BE POSTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

The radar

The Charleston,WV radar (KRLX), 80 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
February 21, 1:24 AM EST
Where
Wayne County, Ft Gay
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.120, -82.600

Several trees were blown down.

Thunderstorm Wind, Cabell

When
February 21, 1:25 AM EST
Where
Cabell County, 1.25 mi SW of West Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
911 Call Center
Coordinates
38.407, -82.487

A church on Madison Avenue had its small steeple and a section of its shingle roof blown off. In the aftermath of the wind, the rain caused water damage to the interior.

Thunderstorm Wind, Wayne

When
February 21, 1:42 AM EST
Where
Wayne County, 0.5 mi NNE of Crum
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
37.906, -82.445

Several trees were blown down in the Crum vicinity.

Thunderstorm Wind, Mingo

When
February 21, 2:09 AM EST
Where
Mingo County, 0.55 mi W of Lenore
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.801, -82.310

Damage to a house occurred along Pigeon Creek in Ajax. A house constructed by its owner had its front door blown open and its roof blown off. Contents of the house then sustained water damage.

Thunderstorm Wind, Mingo

When
February 21, 2:10 AM EST
Where
Mingo County, Dingess
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
37.870, -82.180

Trees were blown down onto power lines.

Thunderstorm Wind, Lincoln

When
February 21, 2:12 AM EST to 2:14 AM EST
Where
Lincoln County, Hamlin to 1.08 mi WNW of Griffithsville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
38.280, -82.100

Scattered locations from the Hamlin vicinity east toward Griffithsville had trees or large branches blown down. A carport was damaged near Griffithsville.

Thunderstorm Wind, Lincoln

When
February 21, 2:16 AM EST
Where
Lincoln County, Alkol
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.170, -81.920

A house and a porch were damaged by the wind.

Thunderstorm Wind, Kanawha

When
February 21, 2:19 AM EST
Where
Kanawha County, Cross Lanes
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
38.420, -81.780

A few large tree limbs were blown down.

Thunderstorm Wind, Kanawha

When
February 21, 2:23 AM EST
Where
Kanawha County, 0.71 mi NW of South Charleston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.338, -81.658

Large branches were blown down along Oakwood Road.

Thunderstorm Wind, Kanawha

When
February 21, 2:23 AM EST
Where
Kanawha County, 0.48 mi S of Ruth
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.313, -81.719

A few large branches were blown down.

Thunderstorm Wind, Boone

When
February 21, 2:24 AM EST to 2:25 AM EST
Where
Boone County, Danville to Foster
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.080, -81.830

Trees were blown down onto power lines.

Thunderstorm Wind, Kanawha

When
February 21, 2:25 AM EST
Where
Kanawha County, St Albans
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
38.380, -81.830

Several trees and large branches were blown down. A house had its awning ripped off.

Thunderstorm Wind, Kanawha

When
February 21, 2:30 AM EST
Where
Kanawha County, 0.95 mi WNW of South Malden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
38.305, -81.587

Trees fell and blocked roads in the Mount Alpha Road vicinity.

Thunderstorm Wind, Kanawha

When
February 21, 2:32 AM EST
Where
Kanawha County, 0.63 mi SW of Spring Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.313, -81.537

Large branches were blown down along Campbells Creek.

Thunderstorm Wind, Kanawha

When
February 21, 2:38 AM EST
Where
Kanawha County, 3.13 mi SSW of Hernshaw
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
38.180, -81.627

A gust to 71 mph was measured atop Bee Mountain.

Thunderstorm Wind, Kanawha

When
February 21, 2:42 AM EST
Where
Kanawha County, East Bank
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.220, -81.430

Large branches were blown down.

Thunderstorm Wind, Ritchie

When
February 21, 3:10 AM EST to 3:12 AM EST
Where
Ritchie County, Smithville to Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
39.100, -81.100

Scattered locations had trees blown down between Smithville and Harrisville.

Thunderstorm Wind, Braxton

When
February 21, 3:30 AM EST to 3:32 AM EST
Where
Braxton County, Sutton to Flatwoods
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.670, -80.700

Several trees were blown down between Sutton and Flatwoods.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489462, 489489, 489463, 489922, 489464, 489465, 489466, 489467, 489470, 489605, 489488, 489479, 489476, 489481, 489484, 489485, 489486, 489487.